Hair Loss in Rheumatoid Arthritis: Causes and How to Cope

Patient Expert

Rheumatoid arthritis (RA) can cause pain and fatigue and you might come to accept that. But hair loss? Yes, unfortunately it’s true that hair loss can affect people with RA. This article will look at the causes and how to cope.

RA and hair loss

RA is a systemic autoimmune disease. It doesn’t just affect the joints, but also other systems in the body, such as tendons, the vascular system, and internal organs. It can also affect your skin and because this is where the hair follicles are located, it may have an impact on your hair.

When you have one autoimmune disease, you are more likely to develop additional autoimmune diseases. One of these is alopecia areata, which causes loss of hair centralized on the scalp, or all over the body. Corticosteroids, steroid shampoo, or minoxidil may help alopecia localized on the scalp, but treatment is more challenging when it affects the whole body.

People with RA are also more likely to develop hypothyroidism, although the incidence in the U.S. is less than 10 percent. This is a thyroid hormone deficiency that affects women four times more than men. One type is an autoimmune disease called Hashimoto’s thyroiditisSymptoms include thinning hair, dry skin, fatigue, and inability to tolerate cold. Hypothyroidism is treated with supplemental thyroid hormones.

RA medications and hair loss

Certain RA medications have the potential for causing hair loss, although this is a fairly rare side effect. Methotrexate works by stopping cells from growing, including cells that cause inflammation. Unfortunately, it’s not targeted solely at those cells and may also affect hair follicles. However, this happens only in one to three percent of people using this medication. Another DMARD that may cause hair loss is Arava, for much the same reason. This medication may have the side effect of hair loss in approximately 10 percent of users. Lastly, certain Biologics may also very rarely cause hair loss.

When you experience a medication-related hair loss, it usually causes thinning rather than falling out in patches. The amount of hair on your brush or in the shower may look alarming, but it may not be much more than you normally lose in a day. Most women lose about 100 strands of hair day, and some may lose up to 150.

What to do about hair loss

If you notice you are losing your hair, you should discuss it with your rheumatologist. They may want to run tests or refer you to a dermatologist to identify the cause of the hair loss, which could be related to, for instance, your thyroid, skin infection, or an iron deficiency.

If your doctor determines that the loss of hair is related to your medication, they may prescribe folic acid, a supplement that is often given along with methotrexate. Folic acid may help nourish the health of your hair, including potentially slowing the hair loss. Taking a B complex vitamin or getting B12 shots may also be useful.

Avoid overworking your hair. Blow drying and heavy styling products may stress your hair, so let it air dry and use combs with wide teeth that are less likely to catch snags and pull out more hair. Avoid hair coloring as it can stress the hair and use gentle styling products that add volume. It may also be a good idea to talk to your hairdresser about haircuts that are designed to add volume, such as layering. You may also want to talk to your hairdresser about a hair repair product called Olaplex—anecdotal reports suggest that this may be helpful, but there is no scientific evidence yet.

You can also develop a unique style by using fabulous scarves, wide hairbands, or fun wigs and hair extensions. Do your level best to start a trend.

People react differently to losing their hair. For some, it’s no big deal, but for others it can be quite traumatic. If this is affecting your self-esteem, making you depressed, or causing you to not leave the house very much, you may want to talk to your doctor about trying a different medication. If your hair loss is related to side effects from medication, it will usually grow back once you stop that particular drug.

See more helpful articles:

Financial Assistance for your Rheumatoid Arthritis Medication

Learning to Live with RA: Adapting Your Life Plans

Accepting the Realities and Limitations of Rheumatoid Arthritis